Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Kansas City, MO

April 27, 20094 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 27, 2009, 1:14 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2009, 1:14 PM CDT (18:14 UTC)
Expired
Apr 27, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:20 PM CDTFLASH FLOODButler, MOSIGNIFICANT SURFACE WATER IN THE CITY OF BUTLER DUE TO HEAVY RAIN IN THE PAST TWO HOURS HAS CLOSED SEVERAL CITY STREETS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 271814
FFWEAX
MOC013-037-083-101-280000-
/O.NEW.KEAX.FF.W.0004.090427T1814Z-090428T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NARROW BAND OF THUNDERSTORMS FROM NEAR BUTLER NORTHEAST TO NEAR
  WARRENSBURG. ALTHOUGH THE STORMS WERE MOVING RAPIDLY...THE STORMS  
  ARE EXPECTED TO TRACK ACROSS THE WARNED AREA THROUGH AT LEAST      
  3 PM. RAINFALL AMOUNTS SINCE NOON HAVE AVERAGED FROM ONE QUARTER 
  TO THREE QUARTERS OF AN INCH. AN ADDITIONAL INCH OF RAINFALL IS 
  LIKELY THIS AFTERNOON. THIS HEAVY RAINFALL ON SATURATED RAINFALL 
  WILL CAUSE FLASH FLOODING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ADRIAN...BUTLER...GARDEN CITY...KNOB NOSTER...RICH HILL...
  WARRENSBURG...WHITEMAN AIR FORCE BASE...ARCHIE...CHILHOWEE...
  CREIGHTON...HUME...LEETON AND URICH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3810 9462 3835 9461 3868 9401 3887 9352
      3854 9352 3806 9432 3805 9460

$$

DB
1 follow-up statement
000 
WGUS73 KEAX 272047
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT MON APR 27 2009

MOC013-037-083-101-280000-
/O.CON.KEAX.FF.W.0004.000000T0000Z-090428T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATES MO-HENRY MO-CASS MO-JOHNSON MO-
347 PM CDT MON APR 27 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN JOHNSON...
SOUTHEASTERN CASS...NORTHWESTERN HENRY AND BATES COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 700 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL LIFTING ACROSS THE 
WARNED AREA. RADAR ESTIMATES INDICATE UPWARDS OF ONE TO ONE AND A 
HALF INCHES OF RAIN HAS FALLEN SINCE 1 PM IN THE WARNING AREA. IN 
ADDITION...LOCAL EMERGENCY MANAGERS REPORT STREET FLOODING IN AND 
AROUND THE CITY OF BUTLER.  

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO LIFT NORTHEAST 
ACROSS THE WARNING AREA LATE THIS AFTERNOON...WITH ADDITIONAL 
RAINFALL OF ONE HALF TO ONE INCH POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...BUTLER...GARDEN CITY...KNOB NOSTER...RICH HILL...
WARRENSBURG...WHITEMAN AIR FORCE BASE...ARCHIE...CHILHOWEE...
CREIGHTON...HUME...LEETON AND URICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

LAT...LON 3810 9462 3835 9461 3868 9401 3887 9352
      3854 9352 3806 9432 3805 9460

$$

DUX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 12:43 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 27, 12:43 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT MON APR 27 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/358 AM CDT MON APR 27 2009/
MAIN FORECAST CONCERN FOR THIS PACKAGE DEALS WITH TIMING OF COLD
FRONT FOR TODAY AND IT ASSOCIATED IMPACTS.

TODAY AND TONIGHT:
FRONTAL POSITION EARLY THIS MORNING WAS ROUGHLY FROM CENTRAL IOWA
THROUGH THE NORTHWEST TIP MISSOURI THROUGH CENTRAL KANSAS. THIS FRONT
IS EXPECTED TO FINALLY MOVE THROUGH THE AREA THIS AFTERNOON/EARLY
THIS EVENING. BOTH THE NAM AND GFS SHOW THE FRONT ALONG OUR
SOUTHEASTERN ZONES BY 00Z. 1000-2000 J/KG CAPE AND DECENT SHEAR
WOULD SUPPORT A FEW SEVERE THUNDERSTORMS WITH HAIL AND WINDS BEING
THE MAIN THREAT. SURFACE WINDS ARE VEERED SOUTHWESTERLY WHICH IS NOT
CONDUCIVE FOR TORNADOES ALTHOUGH ITS POSSIBLE FOR A SPIN UP SHOULD A
STORM ANCHOR ITSELF TO THE FRONT OR WITH ANY KIND OF QLCS TYPE
STRUCTURE SINCE THE BULK OF THE SHEAR IS CONFINED TO THE LOWEST
LEVELS. WITH THE COLD FRONT THROUGH MOST OF THE AREA...MOST
LOCATIONS WILL SEE COOLER READINGS TODAY THAN IN RECENT DAYS. THE
WARMEST TEMPERATURES WILL BE ACROSS OUR EASTERN FORECAST AREA AHEAD
OF THE FRONT. PRECIPITATION SHOULD COME TO AN END BY TUESDAY MORNING
AS DRIER AIR MOVES IN BEHIND THE FRONT AND THE UPPER SUPPORT SHIFTS
EASTWARD.

TUESDAY:
RELATIVELY QUIET WEATHER IS EXPECTED THROUGH LATE TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING WITH THE AREA IN BETWEEN SYSTEMS. HIGHS
SHOULD TOP OUT IN THE MIDDLE TO UPPER 60S ACROSS THE AREA.

WEDNESDAY:
BY TUESDAY NIGHT THE LOW LEVEL JET KICKS IN ACROSS KANSAS BUT BEGINS
TO SHIFT EAST THROUGH THE NIGHT AND EARLY WEDNESDAY MORNING. DURING
WEDNESDAY THE NEXT SYSTEM WILL EJECT INTO OKLAHOMA AND TEXAS AND
DURING THE OVERNIGHT HOURS THE LOW LEVEL JET INTENSIFIES. THIS SHOULD
RESULT IN ANOTHER ROUND OF SHOWER/THUNDERSTORM ACTIVITY. OUR WESTERN
ZONES WOULD BE AFFECTED FIRST WITH THE ENTIRE AREA SEEING A CHANCE OF
PRECIPITATION OVERNIGHT WEDNESDAY INTO THURSDAY.

CDB

&&

.AVIATION...
WILL LEAVE MENTION OF VCSH FOR THE REST OF THE AFTERNOON...AS
SHORTWAVE CONTINUES TO ROTATE ACROSS THE REGION. SATELLITE SHOWS
UPSTREAM CLOUDS TO BE CONVECTIVE IN NATURE WHICH TEND TO DISSIPATE
AFTER SUNSET. THAT BEING SAID...DUE TO PROXIMITY OF THE SURFACE
BOUNDARY...ANOTHER SHORTWAVE MOVING ACROSS THE SOUTHERN PLAINS...AND
MODEL SOUNDINGS SHOWING IFR/MVFR CIGS TO CONTINUE THROUGH MUCH OF
THE OVERNIGHT...WILL LEAVE MVFR CIGS IN THROUGH 09-10Z. WILL SCATTER
CIGS OUT AT THAT TIME...BUT BRING IN MENTION OF FOG DUE TO LIGHT
WINDS COOLING TEMPS ALOFT AND ABUNDANT SURFACE MOISTURE IN PLACE.
SCT-BKN STRATO-CU DECK WILL LIKELY REDEVELOP DURING THE DAYTIME
HOURS...IF IN FACT THEY DISSIPATE IN THE FIRST PLACE.

33

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 27, 12:57 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON APR 27 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER FAR WEST
CENTRAL MISSOURI...EASTWARD INTO CENTRAL MISSOURI THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED IN THE OUTLOOK AREA...AN ISOLATED THUNDERSTORM OR
TWO MAY PRODUCE HAIL UP TO ONE INCH AND WIND GUSTS TO AROUND 60 MPH.

IN ADDITION...AREAL AND RIVER FLOODING WILL CONTINUE TO AFFECT MUCH
OF THE OUTLOOK AREA THROUGH TONIGHT...AS RUNOFF FROM THE RECENT HEAVY
RAIN PERSISTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY THROUGH
FRIDAY...AS SEVERAL STORM SYSTEMS MOVE THROUGH THE AREA. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY NIGHT.

33

In the hours before

Local storm report, Apr 27, 7:50 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       PARKER                  38.33N 94.99W
04/27/2009  M3.20 INCH       LINN               KS   TRAINED SPOTTER

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:02 PM CDTSevere Thunderstorm WarningEAXHolt28 min
Apr 26, 7:26 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway34 min
Apr 26, 7:47 PM CDTSpecial Weather StatementEAXAndrew28 min
Apr 26, 7:53 PM CDTTornado WarningEAXAndrew, Buchanan22 min
Apr 26, 8:26 PM CDTSpecial Weather StatementEAXGentry34 min
Apr 26, 8:50 PM CDTRiver Flood WarningEAXAndrew, Nodaway28 hr
Apr 26, 8:50 PM CDTRiver Flood WarningEAXAtchison, Holt14 hr
Apr 26, 8:57 PM CDTSpecial Weather StatementEAXBuchanan33 min
Apr 26, 9:17 PM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Apr 26, 9:17 PM CDTRiver Flood WarningEAXDaviess, Livingston3 days
Apr 26, 9:23 PM CDTAreal Flood AdvisoryEAXPlatte6 hr
Apr 26, 10:02 PM CDTSpecial Weather StatementEAXGrundy28 min
Apr 26, 10:34 PM CDTFlash Flood WarningEAXPlatte6 hr
Apr 26, 10:45 PM CDTAreal Flood AdvisoryEAXClay, Jackson6 hr
Apr 27, 12:34 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway and 1 more6 hr
Apr 27, 1:52 AM CDTRiver Flood WarningEAXClay, Platte10 hr
Apr 27, 2:32 AM CDTRiver Flood WarningEAXClay, Ray20 hr
Apr 27, 3:00 AM CDTRiver Flood WarningEAXAndrew, Buchanan57 hr
Apr 27, 3:22 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry, Harrison6 hr
Apr 27, 4:02 AM CDTAreal Flood WarningEAXAndrew, Buchanan, Holt36 hr
Apr 27, 4:32 AM CDTAreal Flood WarningEAXPlatte35 hr
Apr 27, 4:40 AM CDTAreal Flood AdvisoryEAXClay, Jackson8 hr
Apr 27, 5:20 AM CDTRiver Flood WarningEAXBates, Cass, Henry5 days
Apr 27, 7:36 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Apr 27, 8:22 AM CDTRiver Flood WarningEAXJohnson, Pettis4 days
Apr 27, 8:22 AM CDTRiver Flood WarningEAXCooper, Saline8 days
Apr 27, 8:22 AM CDTRiver Flood WarningEAXRay36 hr
Apr 27, 8:22 AM CDTRiver Flood WarningEAXCarroll27 hr
Apr 27, 8:33 AM CDTRiver Flood WarningEAXBates8 days
Apr 27, 9:20 AM CDTAreal Flood WarningEAXGentry, Harrison, Mercer, Nodaway, Putnam, Worth24 hr
Apr 27, 9:38 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 2 more23 hr
Apr 27, 10:46 AM CDTRiver Flood WarningEAXCarroll, Chariton7 days
Apr 27, 10:46 AM CDTRiver Flood WarningEAXClay, Jackson, Ray56 hr
Apr 27, 10:46 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray5 days
Apr 27, 10:46 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline5 days
Apr 27, 10:46 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline7 days
Apr 27, 2:26 PM CDTAreal Flood AdvisoryEAXChariton, Cooper, Howard, Pettis, Randolph, Saline3 hr
Apr 27, 2:58 PM CDTAreal Flood WarningEAXGrundy, Linn, Livingston, Mercer, Sullivan24 hr
Apr 27, 3:28 PM CDTFlash Flood WarningEAXChariton, Cooper, Howard, Pettis, Randolph, Saline4 hr
Apr 27, 3:59 PM CDTFlash Flood WarningEAXBates, Henry4 hr
Apr 27, 4:34 PM CDTRiver Flood WarningEAXCooper27 hr
Apr 27, 4:58 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Randolph3 hr
Apr 27, 6:42 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson58 min
Apr 27, 6:54 PM CDTRiver Flood WarningEAXCooper36 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.